Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Northern Indiana

August 16, 2023LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Aug 16, 2023, 7:46 PM CDT for LaPorte County, Indiana. It took effect at Aug 17, 2023, 4:00 PM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 7:46 PM CDT (00:46 UTC)
In effect from
Aug 17, 2023, 4:00 PM CDT
Expired
Aug 18, 2023, 3:00 PM CDT
In force
23 hr
Issued by
NWS Northern Indiana

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WHUS43 KIWX 170046
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
846 PM EDT Wed Aug 16 2023

INZ103-170900-
/O.NEW.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/
Northern La Porte-
746 PM CDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves build Thursday morning to 3 to 6 feet. After waves begin
  to subside Thursday afternoon, waves build again later Thursday
  afternoon to 3 to 6 feet before subsiding Friday morning.

* WHERE...Northern La Porte county.

* WHEN...From Thursday afternoon through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MIZ177-277-170900-
/O.EXT.KIWX.BH.S.0011.230817T0900Z-230818T1200Z/
Northern Berrien-Southern Berrien-
846 PM EDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 5 AM EDT THURSDAY
THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 5 AM EDT Thursday through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
7 follow-up statements
991 
WHUS43 KIWX 170800
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
400 AM EDT Thu Aug 17 2023

MIZ177-277-171600-
/O.CON.KIWX.BH.S.0011.230817T0900Z-230818T1200Z/
Northern Berrien-Southern Berrien-
400 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves building to 3 to 6 feet this morning.
  Piers will be heavily swamped by waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 5 AM EDT Thursday through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-171600-
/O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/
Northern La Porte-
300 AM CDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves build this morning to 3 to 6 feet. 

* WHERE...Northern La Porte county.

* WHEN...From this afternoon through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
338 
WHUS43 KIWX 171442
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1042 AM EDT Thu Aug 17 2023

MIZ177-277-172245-
/O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/
Northern Berrien-Southern Berrien-
1042 AM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 6 feet expected. Piers will be 
  heavily swamped by waves.

* WHERE...Berrien county.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-172245-
/O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/
Northern La Porte-
942 AM CDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH FRIDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 6 feet expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern La Porte county.

* WHEN...From 4 PM CDT this afternoon through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
313 
WHUS43 KIWX 171839
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
239 PM EDT Thu Aug 17 2023

MIZ177-277-180245-
/O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/
Northern Berrien-Southern Berrien-
239 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 6 feet expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-180245-
/O.CON.KIWX.BH.S.0012.230817T2100Z-230818T1200Z/
Northern La Porte-
139 PM CDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Waves 3 to 6 feet expected. Piers will be 
  heavily swamped by waves.

* WHERE...Northern La Porte county.

* WHEN...Through Friday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
038 
WHUS43 KIWX 180300
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1100 PM EDT Thu Aug 17 2023

MIZ177-277-181200-
/O.CON.KIWX.BH.S.0011.000000T0000Z-230818T1200Z/
Northern Berrien-Southern Berrien-
1100 PM EDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 4 to 6 feet subsiding to 2 to 4 feet Friday morning.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-181200-
/O.CON.KIWX.BH.S.0012.000000T0000Z-230818T1200Z/
Northern La Porte-
1000 PM CDT Thu Aug 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern La Porte county.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
376 
WHUS43 KIWX 180803
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
403 AM EDT Fri Aug 18 2023

MIZ177-277-181615-
/O.EXT.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/
Northern Berrien-Southern Berrien-
403 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. 

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-181615-
/O.EXT.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/
Northern La Porte-
303 AM CDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern La Porte county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
524 
WHUS43 KIWX 181435
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1035 AM EDT Fri Aug 18 2023

MIZ177-277-182000-
/O.CON.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/
Northern Berrien-Southern Berrien-
1035 AM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

INZ103-182000-
/O.CON.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/
Northern La Porte-
935 AM CDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern La Porte county.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
948 
WHUS43 KIWX 182014
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
414 PM EDT Fri Aug 18 2023

MIZ177-277-182115-
/O.EXP.KIWX.BH.S.0011.000000T0000Z-230818T2000Z/
Northern Berrien-Southern Berrien-
414 PM EDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have dropped below threshold and so the headline has dropped
off. Waves will take into the evening to recede so a moderate swim
risk will take over.

$$

INZ103-182115-
/O.EXP.KIWX.BH.S.0012.000000T0000Z-230818T2000Z/
Northern La Porte-
314 PM CDT Fri Aug 18 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have dropped below threshold and so the headline has dropped
off. Waves will take into the evening to recede so a moderate swim
risk will take over.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 6:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 16, 6:30 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
730 PM EDT Wed Aug 16 2023

.SYNOPSIS...
Issued at 215 PM EDT Wed Aug 16 2023

Dry and mainly clear conditions into tonight will give way to
showers and a few storms late Thursday morning through early
Thursday evening. A brief cool down will follow into Friday, with
heat and humidity building this weekend into Monday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 215 PM EDT Wed Aug 16 2023

A very dry and stable environment on the backside of sfc high
pressure will continue to ensure mainly clear skies into
tonight.

A deepening upper trough will amplify through the Great Lakes on
Thursday with robust height falls and dcva overspreading the
area. This in conjunction with moisture advection within a
developing 30-40 kt low level jet should allow a line of upstream
nocturnal convection to survive southeast through the area late
morning through mid afternoon Thursday. This convection looks to
be mainly elevated per forecast soundings and weak MUCAPE progs,
keeping any activity well below severe limits.

The main forecast uncertainty continues to be the thermal
recovery along the primary cold front mid afternoon into early
evening tomorrow. Several CAMs continue to hint at the potential
for 1000-1500 j/kg of MLCAPE developing as mid 60 sfc dewpoints
advect in under a rapidly cooling 700-500 mb thermal profile.
These modeled instability magnitudes are likely a little overdone
due to lingering clouds behind the pre-frontal trough, but should
be enough to support at least scattered convection given strong
low level forcing along the cold front. Expectations at this point
are for the bulk of late day convection to be sub-severe given
limited buoyancy, but will still need to monitored given a
favorable shear profile and respectable forcing.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 215 PM EDT Wed Aug 16 2023

A brief cool down will follow into Friday as high pressure builds
in. An impressive upper level ridge will then expand over the
Central US (including the western-southern Great lakes) this
weekend, while southwest winds gradually increase in the low
levels. A significant warming trend will result with Sunday a
hot/humid day with highs near 90F.

Positioning of the upper ridge will be the key to daily temperatures
into next week with guidance still somewhat split on a more
amplified central CONUS upper ridge (hot), or greater suppression
to the ridge in response to more pronounced southeast
Canada/Northeast US upper troughing (temps closer to normal
locally). Opted to not deviate from the latest NBM guidance as a
result with at least the first half of next week dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 729 PM EDT Wed Aug 16 2023

VFR conditions remain through the overnight as dry mid 50s dew
points keep fog chances at bay. The main area of concern for this
TAF period arrives between Thursday's late morning and early
afternoon time frame at SBN and more so the midday into the early
afternoon at FWA. Instability is lacking for the morning chance so
will lean towards just a shower chance despite increased shear. MVFR
flight conditions will be possible within this, mainly from lowered
CIGs. Instability is modeled to be better and still have the
increased shear for the afternoon chance so will introduce a PROB30
group for the thunder chance in the afternoon. This afternoon chance
will be contingent on any left over debris clouds clearing out and
the modeled instability actually form.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement from 5 AM EDT Thursday through Thursday
     afternoon for MIZ177-277.

OH...NONE.
LM...Small Craft Advisory from 2 AM to 11 AM EDT Thursday for LMZ043-
     046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 16, 2:54 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
354 PM EDT Wed Aug 16 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-OHZ001-002-004-005-015-016-024-025-172000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
354 PM EDT Wed Aug 16 2023 /254 PM CDT Wed Aug 16 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday and a few strong
storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ177-277-172000-
Northern Berrien-Southern Berrien-
354 PM EDT Wed Aug 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday and a few strong
storms may be possible. A Beach Hazards Statement is in effect
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-172000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 PM EDT Wed Aug 16 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Small Craft Advisory is in effect through Thursday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:43 PM CDTSpecial Weather StatementIWXKosciusko47 min
Aug 17, 4:01 PM CDTSpecial Weather StatementIWXKosciusko29 min
Aug 17, 4:15 PM CDTSevere Thunderstorm WarningIWXKosciusko, Whitley45 min
Aug 17, 4:43 PM CDTSpecial Weather StatementIWXMiami47 min
Aug 17, 4:48 PM CDTSpecial Weather StatementIWXHuntington42 min
Aug 17, 4:52 PM CDTSpecial Weather StatementIWXHuntington53 min
Aug 17, 5:18 PM CDTSpecial Weather StatementIWXGrant42 min
Aug 17, 5:26 PM CDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells49 min
Aug 17, 5:32 PM CDTSpecial Weather StatementIWXWells43 min
Aug 17, 5:55 PM CDTSevere Thunderstorm WarningIWXBlackford, Grant35 min
Aug 17, 6:14 PM CDTSpecial Weather StatementIWXJay31 min

Nearby

Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.